Join ADHD Groups!

Click the arrows to expand each group category below

Parents of ADHD Children

ADD Adults

ADHD and Related Conditions

ADHD Professionals

ADHD Resources

Groups by Location

Parents of ADHD Children

Vyvanse to Strattera

Hi,
  My child has been taking Vyvanse for a little over a year and has lost far too much weight.  I’ve been concerned about every time we meet with the Psychiatrist, but she just kept saying it was ok and expected. I brought my son for an annual physical with the peditrician and we are now taking medication “vacations” on the weekends to help him gain weight (it’s working!!).  Our pediatrician (who has 3 children of his own with ADD/ADHD) has recommended that we stop Vyvanse and consider Strattera, a non-stimulant because my son has lost so much weight, although he’s put on 3 lbs in the past 4 weeks because we are focusing so much on it. 

The Psychiatrist has been completely unhelpful in that her response is “Sure, we can try that!”  Why the HELL didn’t she bring it up in the first place????

OK - anyone have any insight out there about the transition or good or bad experiences?  The Vyvanse works GREAT for him at school and I don’t mind that he’s a bit of a wild man on the weekends.  But I’m wondering if we should make the change anyway.

Of concern, the Vyvanse is in and out of the system where my understanding is that Strattera needs to build up in the system, so the weekend breaks might make it tough for him in school on Mondays.

Thank you!

Replies

We recently started taking Strattera and have not seen much benefit from it.  We were hoping that it would be the answer.  Her focus is slightly improved but not much and her hyperactivity is very noticeable.  Our daughter first started with stimulants but lost a great deal of weight and would get really emotional when they would wear off at night.  They worked great to help her focus and reduce her hyperactivity, however. 

We switched to Strattera almost a month ago.  It does have to build up in the system.  It is my understanding that one would have to take them every day (I don’t think weekend breaks are recommended due to the medication needing to “build up” in the system).

Good luck with finding the medication that works best for your kiddo.  grin

Jamie

Posted by mjsmom73 on Feb 17, 2014 at 10:44pm

I have never heard of Strattera having nearly the impact on attentiveness or impulsivity that a stimulant like Vyvanse has - it has been a disappointment to many.  It made my son (who has a co-existing mood disorder) manic.  I don’t believe that Strattera affects appetite in the way that stimulants do.  You would not want to take weekends off from using it because he needs a constant supply in the blood for it to be effective.  I would revisit the issue with the dr. and talk about other options like Daytrana patch or Intuniv.  Good luck.

Posted by krtsinohio on Feb 18, 2014 at 3:03am

Yes, the reason the psychiatrist started w/ Vyvanse is because the stimulants are, across the board, more effective.  Strattera just doesn’t have as good of a track record.  It seems to be more effective for kids than adults (but stimulants are more effective in both). 

If you switch to Strattera it is not recommended at all to take med vacations on the weekend.  The only personal experience I’ve had with Strattera is that my husband tried it.  It made him incredibly nauseous, helped some with the ADHD but not as much as stims (irritability & impatience seemed worse & focus/attention less helped than on stims).  Straterra also has a bad side effect of causing ideations of self-harm/suicide which has only been “documented” in kids (but I can tell you it happens in adults as well).

Stomach upset/nausea is a fairly common side-effect—for some dividing the daily dose in half & taking twice daily helps (didn’t for hubby).

Posted by BC on Feb 18, 2014 at 4:14am

I don’t believe you can take a medication break with Strattera. It won’t work properly if you do because it takes 3-4 weeks for it even to build up within the system
to be effective at all. As a general rule, Straterra isn’t as effective as a stimulant. So, just he observant of the changes. I’m sure it works well for some kids, or else they wouldn’t recommend it for ADHD. I think most children have a better response to classic stimulants though. If the Straterra doesn’t work well, I’d consider just trying your son on a different stimulant. Vyvanse is the most powerful stimulant available. A different medication may not cause as much appetite suppression in your son as the Vyvanse does.
Good luck!

Posted by JS on Feb 18, 2014 at 7:15am

My daughter has also struggled with appetite while on vyvanse - and a number of other stimulants. We did shift to strattera, which helped her maintain her weight and, then, added in a lowish dose of focalin 2x daily. This worked moderately well for a time. She’s now on a daytrana patch with a low dose of focalin in the a.m. Again, better than no meds and her appetite, generally, is pretty good. We still hope for more relief from medication but haven’t found it yet. We persevere, just like you. Hang in.

Posted by MomofMack on Feb 18, 2014 at 9:41am

I’m not sure where the notion that Vyvanse is the “most powerful stimulant available” comes from.  JS could you provide a reference to where you’ve found this information?

Posted by BC on Feb 18, 2014 at 5:51pm

There are ways to help children with appetite suppression when a stimulant is the best course of treatment for that individual. My son took cyproheptadine (an allergy medicine) for a while with his stimulant, to help with that side effect. He gained 8-10 pounds on it over several months. He is now on Quillivant, which doesn’t suppress his appetite nearly as much as other stimulants he has taken.

My son had a bad reaction to Straterra but, previous comments are correct, if it didn’t work well for anyone, it wouldn’t be on the market as an option.

Penny
ADDconnect Moderator & Mom to Tween Boy with ADHD and LDs

Posted by adhdmomma on Feb 18, 2014 at 6:35pm

Thanks to everyone for your insight and advice!  I didn’t receive any notification from the site that anyone responded to my question and decided just to check in today - I’m so happy I did!

Our update:  He has now put on 6 pounds - woo hoo!  And I reviewed a child development chart and see we’re only about 4 lbs away from where he “should” be at his height, so we’re making great headway here.

I’m really on the fence about Strattera and I’m thinking we’ll probably stick with the Vyvanse for school because it is so effective and he seems to be ok with the weight gain on the weekends.  Through some discussion, I found out that he has been throwing away his lunch at school every day because he wasn’t hungry and didn’t feel like eating…No wonder he was losing so much weight!  We have now made a deal that I make him a small lunch - typically fruit, crackers and Pediasure and he’ll eat/drink as much as he can tolerate.  Then we have a good snack when I pick him up from daycare.  He’s usually pretty hungry by then.  He also eats a much better breakfast and dinner, but I notice they’re smaller by Thursday/Friday.

Thanks again!!

Posted by DP0706 on Feb 25, 2014 at 2:05am

Another “drinkable” item that my son taking Vyvanse will consume when “eating” just doesn’t sound like fun is yogurt smoothie shakes.

Posted by BC on Feb 25, 2014 at 2:25am

Reply to this thread

You must be logged in to reply. To log in, click here.
Not a member? Join ADDConnect today. It's free and easy!

Not a member yet? Join here »


Important! User-Generated Content

The opinions expressed on ADDConnect are solely those of the user, who may or may not have medical training. These opinions do not represent the opinions of ADDConnect or ADDitude magazine. For more information, see our terms and conditions.